Rocking response of rectangular rigid blocks under random noise base excitations

Iyengar, R. N. ; Manohar, C. S. (1991) Rocking response of rectangular rigid blocks under random noise base excitations International Journal of Non-linear Mechanics, 26 (6). pp. 885-892. ISSN 0020-7462

Full text not available from this repository.

Official URL:

Related URL:


The response of a rigid rectangular block resting on a rigid foundation and acted upon simultaneously by a horizontal and a vertical random white-noise excitation is considered. In the equation of motion, the energy dissipation is modeled through a viscous damping term. Under the assumption that the body does not topple, the steady-state joint probability density function of the rotation and the rotational velocity is obtained using the Fokker-Planck equation approach. Closed form solution is obtained for a specific combination of system parameters. A more general but approximate solution to the joint probability density function based on the method of equivalent non-linearization is also presented. Further, the problem of overturning of the block is approached in the framework of the diffusion methods for first passage failure studies. The overturning of the block is deemed incipient when the response trajectories in the phase plane cross the separatrix of the conservative unforced system. Expressions for the moments of first passage time are obtained via a series solution to the governing generalized Pontriagin-Vitt equations. Numerical results illustra- tive of the theoretical solutions are presented and their validity is examined through limited amount of digital simulations.

Item Type:Article
Source:Copyright of this article belongs to Elsevier Science.
ID Code:12626
Deposited On:12 Nov 2010 15:38
Last Modified:03 Jun 2011 08:51

Repository Staff Only: item control page